Cystoid macular edema secondary to fluconazole toxicity

George N. Magrath, Jose S. Pulido, Javier Montero, Craig Mason, John Wilson

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Fluconazole is an antifungal commonly used to treat Coccidioides immitis, but this medication has a number of side effects including fatigue, rash, headache, dizziness, nausea, vomiting, diarrhea, and elevated liver enzymes. We are unaware of any cases of retinal toxicity related to fluconazole. In this case we present a 76 year old woman with longstanding Coccidioides treated with high dose fluconazole. She becomes symptomatic with fluconazole toxicity and subsequently develops bilateral cystoid macular edema. As her dose of fluconazole is decreased and she is transitioned to voriconazole the edema resolves and her visual acuity improves. This patient's clinical course illustrates retinal toxicity may present with high and prolonged doses of fluconazole.

Original languageEnglish (US)
Pages (from-to)472-474
Number of pages3
JournalOcular Immunology and Inflammation
Volume18
Issue number6
DOIs
StatePublished - Dec 1 2010

    Fingerprint

Keywords

  • antifungal
  • coccidioides
  • cystoid macular edema
  • fluconazole
  • retina

ASJC Scopus subject areas

  • Immunology and Allergy
  • Ophthalmology

Cite this